Puerto Rico, 2012Tropical Storm and Flash Flooding in Puerto Rico, August 23 to 24, 2012
August 23 to 24, 2012 · NWS SJU · 20 events in 16 counties and zones
Tropical Storm Isaac tracked south of the area leaving hazardous sea across the Caribbean waters. The outer bands of Isaac left rainfall accumulations of 2 to 4 inches island-wide with isolated amounts between 6 and 8 inches across sectors of eastern and southern Puerto Rico during a four day period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Isaac tracked south of the area leaving hazardous sea across the Caribbean waters. The outer bands of Isaac left rainfall accumulations of 2 to 4 inches island-wide with isolated amounts between 6 and 8 inches across sectors of eastern and southern Puerto Rico during a four day period. Strong gusty winds were also reported with Isaac.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 23, 4:04 AM AST, 8 hours 11 minutes earlier.
Area forecast discussion, Aug 23, 4:04 AM AST, 8 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE SAN JUAN PR
404 AM AST THU AUG 23 2012
.SYNOPSIS...TS ISAAC WILL CONTINUE TO MOVE ACROSS THE ERN CARIB
TODAY PASSING S OF PR THIS AFTERNOON AND MAKING LANDFALL IN
HISPANIOLA TONIGHT. TROPICAL STORM CONDITIONS WILL SPREAD OVER PR
AND THE USVI TONIGHT THROUGH FRI.
&&
.DISCUSSION...CENTER OF ISAAC REFORMED FARTHER SOUTH OVERNIGHT AND
IT APPEARS TO BE SLOWING DOWN PER RECENT AIRCRAT FIXES AND JUA 88D
IMAGERY. TREND IN THE MODELS IS TO DELAY ONSET OF TROPICAL STORM
CONDITIONS AND HEAVY RAINS ACROSS PR AND THE USVI WITH HEAVIEST
RAINS AND STRONGEST WINDS STARTING TONIGHT AROUND 24/00Z AND
CONTINUING THROUGH FRI. INFLOW FEEDER BANDS WILL BEGIN TO WEAKEN
FRI NIGHT BUT MOISTURE WILL REMAIN PRETTY DEEP INTO EARLY NEXT
WEEK WITH RAIN CHANCES CONTINUING THROUGH TUE ALTHOUGH THEY WILL
BE GRADUALLY DIMINISHING THROUGH EARLY NEXT WEEK. REAL DRY AIR
DOES NOT ARRIVE UNTIL WED OF NEXT WEEK.
AFTER COLLABORATION WITH HPC...RAINFALL AMOUNTS WERE RAISED DUE
TO A LONGER DURATION EVENT OF AROUND 12 HRS OF INTENSE RAINFALL
EXPECTED ACROSS SOUTHERN PR. FOUR TO EIGHT INCHES ACROSS PR AND
USVI WITH ISOLATED HIGHER AMOUNTS ACROSS THE HIGHER ELEVS OF SRN
PR ARE EXPECTED. THE DISORGANIZED NATURE OF THE STORM PREVENTS US
FROM GOING WITH HIGHER NUMBERS ATTM BUT INFLOW FEEDER BANDS
EXPECTED TO MOVE ACROSS THE AREA FRI COULD RESULT IN PROLIFIC
RAINFALL AMOUNTS.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LEADING
EDGE OF TROPICAL STORM ISAAC WILL CONTINUE TO INCREASE TODAY ACROSS
THE LOCAL AREA. AS A RESULT...PERIODS OF MVFR/IFR CONDITIONS AS WELL
AS MOUNTAIN OBSCURATIONS ARE EXPECTED ACROSS ALL TAF SITES THROUGH
THE FORECAST PERIOD. BANDS OF TORRENTIAL RAINS...GUSTY WINDS IN
EXCESS OF 30 TO 40 KTS...ASSOCIATED WITH ISAAC...WILL CONTINUE TO
AFFECT THE LOCAL FLYING AREA DURING THE NEXT 24 HOURS.
&&
.MARINE...TROPICAL STORM CONDITIONS STILL LIKELY ACROSS ALL OF THE
COASTAL WATERS TONIGHT THROUGH FRI WITH VERY HEAVY RAINS AND ROUGH
SEAS OF 12 TO 18 FEET.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 84 79 85 79 / 90 100 100 70
STT 83 78 82 81 / 100 100 100 60
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR CENTRAL INTERIOR-
CULEBRA-EASTERN INTERIOR-MAYAGUEZ AND VICINITY-NORTH
CENTRAL-NORTHEAST-NORTHWEST-PONCE AND VICINITY-SAN JUAN AND
VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
TROPICAL STORM WARNING FOR CENTRAL INTERIOR-CULEBRA-EASTERN
INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.
VI...FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR ST CROIX-ST.
THOMAS/ST. JOHN/ADJACENT ISLANDS.
TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS/ST. JOHN/ADJACENT
ISLANDS.
COASTAL WATERS...
&&
71/64Hazardous weather outlook, Aug 23, 6:10 AM AST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
610 AM AST THU AUG 23 2012
AMZ710>745-PRZ001>013-241015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
610 AM AST THU AUG 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM ISAAC WILL MOVE GENERALLY WEST NORTHWEST NEXT 24
HOURS BRINGING TROPICAL STORM CONDITIONS TODAY AND TONIGHT. VERY
HEAVY RAINFALL IS EXPECTED TONIGHT THROUGH FRIDAY ESPECIALLY
ACROSS SOUTHERN AND EASTERN PUERTO RICO. PLEASE REFER TO HURRICANE
LOCAL STATEMENT AND FLASH FLOOD WATCH MESSAGE FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY RAINS WILL CONTINUE THROUGH FRIDAY AND BEGIN TO DIMINISH
FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF THREE INCHES OF RAIN OR MORE AND/OR FLOODING
WOULD BE GREATLY APPRECIATED.
AMZ715-725-VIZ001-002-241015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
610 AM AST THU AUG 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
TROPICAL STORM ISAAC WILL MOVE GENERALLY WEST NORTHWEST NEXT 24
HOURS BRINGING TROPICAL STORM CONDITIONS TODAY AND TONIGHT. VERY
HEAVY RAINFALL IS EXPECTED TONIGHT THROUGH FRIDAY. PLEASE REFER
TO HURRICANE LOCAL STATEMENT AND FLASH FLOOD WATCH MESSAGES FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TROPICAL STORM ISAAC WILL MOVE GENERALLY WEST NORTHWEST NEXT 24
HOURS BRINGING TROPICAL STORM CONDITIONS TODAY AND TONIGHT. VERY
HEAVY RAINFALL IS EXPECTED TONIGHT THROUGH FRIDAY. PLEASE REFER
TO HURRICANE LOCAL STATEMENT AND FLASH FLOOD WATCH MESSAGE FOR
MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF THREE INCHES OF RAIN OR MORE AND/OR FLOODING
WOULD BE GREATLY APPRECIATED.
ROSA
In the hours before
Special weather statement, Aug 23, 12:09 PM AST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1209 PM AST THU AUG 23 2012
PRC007-009-015-019-021-025-029-031-033-035-041-043-045-057-061-063-
077-085-087-095-105-109-119-123-127-129-133-135-137-139-151-231700-
ARROYO PR-BARRANQUITAS PR-BAYAMON PR-CAGUAS PR-CANOVANAS PR-CAYEY PR-
CIDRA PR-COAMO PR-COMERIO PR-GUAYAMA PR-GUAYNABO PR-GURABO PR-
JUNCOS PR-LAS PIEDRAS PR-MAUNABO PR-NARANJITO PR-PATILLAS PR-
SALINAS PR-SAN JUAN PR-SAN LORENZO PR-SANTA ISABEL PR-
TRUJILLO ALTO PR-YABUCOA PR-AGUAS BUENAS PR-AIBONITO PR-TOA ALTA PR-
TOA BAJA PR-CAROLINA PR-CATANO PR-RIO GRANDE PR-LOIZA PR-
1209 PM AST THU AUG 23 2012
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS OVER
EASTERN PUERTO RICO...
AT 1205 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
LINE OF THUNDERSTORMS ACROSS EASTERN PUERTO RICO...MOVING WEST
NORTHWEST AT 35 MPH. THESE THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY
RAINFALL AND WIND GUSTS IN EXCESS OF 35 MPH.
JJA
Event by event
8 flash flood, 7 tropical storm, 2 coastal flood, 2 heavy rain, 1 flood. Local standard time, as filed.
Coastal Flood, Southeast
- When
- August 23, 12:15 PM AST
- Where
- Southeast forecast zone
- Reported by
- Emergency Manager
Waves associated to Tropical Storm Isaac flooded roads, Arizona 4, Arizona 5 and road Esperanza in San Felipe sector in the municipality of Arroyo.
Tropical Storm, Mayaguez and Vicinity
- When
- August 23, 3:15 PM AST to 11:00 PM AST
- Where
- Mayaguez and Vicinity forecast zone
- Reported by
- Newspaper
Winds related to Tropical Storm Isaac causes power outages across several sectors of the municipality of Mayaguez, affecting 2000 homes.
Tropical Storm, Eastern Interior
- When
- August 23, 3:15 PM AST to 11:00 PM AST
- Where
- Eastern Interior forecast zone
- Reported by
- Newspaper
Tropical Storm Isaac causes power outages in several sector, affecting 1700 homes, in the municipality of Caguas.
Tropical Storm, San Juan and Vicinity
- When
- August 23, 3:15 PM AST to 11:00 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Emergency Manager
Tropical Storm Isaac causes power outages across several sector of San juan, affecting almost 1200 homes.
Tropical Storm, San Juan and Vicinity
- When
- August 23, 3:15 PM AST to 11:00 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Newspaper
Tropical Storm Isaac causes power outages across several sector of Bayamon, affecting almost 500 homes.
Tropical Storm, San Juan and Vicinity
- When
- August 23, 3:15 PM AST to 11:00 PM AST
- Where
- San Juan and Vicinity forecast zone
- Reported by
- Emergency Manager
Tropical Storm Isaac caused power outages across several sector of the municipality of Guaynabo, affecting about 270 homes.
Tropical Storm, North Central
- When
- August 23, 3:15 PM AST to 11:00 PM AST
- Where
- North Central forecast zone
- Reported by
- Newspaper
Tropical Storm Isaac causes power outages in several sectors, affecting almost 1400 houses in the municipality of Arecibo.
Coastal Flood, Southeast
- When
- August 23, 5:14 PM AST
- Where
- Southeast forecast zone
- Reported by
- Broadcast Media
Coastal flooding was reported between Naguabo and Punta Santiago sector in Humacao. The road was closed.
Flash Flood, Penuelas
- When
- August 24, 9:01 AM AST to 11:45 AM AST
- Where
- Penuelas County, Penuelas to 2.27 mi ESE of Penuelas
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 18.050, -66.720
Road 385 was reported flooded due to heavy rainfall.
Flash Flood, Sabana Grande
- When
- August 24, 10:00 AM AST to 11:45 AM AST
- Where
- Sabana Grande County, 1.12 mi S of Sabana Grande to 1.82 mi S of Sabana Grande
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 18.064, -66.932
Road PR-368 that connects Yauco and Sabana Grande was reported flooded due to Rio Loco out of its banks.
Flash Flood, Juana Diaz
- When
- August 24, 11:00 AM AST to 11:45 AM AST
- Where
- Juana Diaz County, 3.89 mi WSW of Juana Diaz to 3.97 mi WSW of Juana Diaz
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.000, -66.530
Jacaguas river was reported out of its banks covering local road.
Flash Flood, Guayanilla
- When
- August 24, 11:00 AM AST to 11:45 AM AST
- Where
- Guayanilla County, 1.01 mi SW of Guayanilla to 1.11 mi WSW of Guayanilla
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.022, -66.793
La Playa sector was reported flooded due to heavy rainfall and Rio Guayanilla out of its banks.
Heavy Rain, Guayanilla
- When
- August 24, 11:00 AM AST
- Where
- Guayanilla County, 1.86 mi N of Guayanilla to 1.59 mi N of Guayanilla
- Reported by
- Emergency Manager
- Coordinates
- 18.057, -66.784
Mudslide was reported in Jagua Pasto sector at road 378 in the municipality of Guayanilla.
Flash Flood, Ponce
- When
- August 24, 11:00 AM AST to 11:45 AM AST
- Where
- Ponce County, 5.05 mi NE of Ponce to 4.81 mi NE of Ponce
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.100, -66.564
Road PR-511 impassable due to collapse of bridge in Jurutungo de Real Anon sector.
Flash Flood, Maunabo
- When
- August 24, 12:48 PM AST to 1:45 PM AST
- Where
- Maunabo County, Maunabo to 1.32 mi NE of Maunabo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 18.000, -65.920
Rio Maunabo over Barrio Tumbao bridge at road PR-759 was reported out of its banks.
Tropical Storm, Western Interior
- When
- August 24, 1:41 PM AST to 11:00 PM AST
- Where
- Western Interior forecast zone
- Reported by
- Emergency Manager
Fallen trees in downtown Maricao and Mayaguez due to line of storms associated with Tropical Storm Isaac.
Flash Flood, San Lorenzo
- When
- August 24, 1:45 PM AST to 3:45 PM AST
- Where
- San Lorenzo County, 2.46 mi NNE of San Lorenzo to 2.21 mi NNE of San Lorenzo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 18.185, -65.961
Rio Grande de Loiza was reported out of its banks in La Marina sector, near road PR-183 in San Lorenzo.
Flash Flood, Patillas
- When
- August 24, 1:45 PM AST to 3:45 PM AST
- Where
- Patillas County, 2.41 mi WNW of Patillas to 2.2 mi WNW of Patillas
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 18.034, -66.034
River was report out of its banks at road PR-184 at Barrio Jagual.
Flood, Cayey
- When
- August 24, 1:57 PM AST to 2:15 PM AST
- Where
- Cayey County, 4.6 mi NNE of Cayey to 4.42 mi NNE of Cayey
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 18.160, -66.100
River in sector Beatriz in Cayey was reported out of its banks.
Heavy Rain, Utuado
- When
- August 24, 2:52 PM AST to 3:39 PM AST
- Where
- Utuado County, Utuado to 4.31 mi SSW of Utuado
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 18.270, -66.700
Mudslide making road PR 123 impassable from Utuado towards Adjuntas.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
- Tropical Storm
- A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in Arizona, August 23, 2012$145,000 · 52 kt wind · 9 events
- Tornado and Hail in Minnesota, August 23, 2012$67,000 · EF0 · 20 events
- Wildfire in Missouri, August 23, 2012$25,000 · 2 events
- Hail and Damaging Wind in Minnesota, August 23, 20121.75 in hail · 14 events
- Hail and Damaging Wind in Kansas, August 23 to 24, 201261 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, August 23, 201261 kt wind · 4 events
- Hail and Damaging Winds in Kansas, August 23, 20121.75 in hail · 3 events
- Hail and Damaging Wind in Kansas, August 23, 201252 kt wind · 3 events
- Waterspouts in South Atlantic Coastal Waters, August 23, 20122 events
- Damaging Wind in New Mexico, August 23, 201250 kt wind · 2 events
- Flash Flooding in South Carolina, August 23, 2012$4,000 · 2 events
- Damaging Wind and Heavy Rain in New Mexico, August 23, 201266 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409706, 409722, 409727, 409745, 409748, 409752, 409776, 409777, 409825, 409831, 409837, 409871, 410068, 410071, 410074, 410079, 410119, 410140, 410378, 410379.